MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L26MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L26MM; SCREW, FIXATION, BONE
Model Number 657326
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "when locking a talus-navicular plate from our variax tray with a 3.5mm ø and 26mm long variax2 locking screw, the following issue occurred: the screw was screwed in twice and locked in the plate - the second time it just spun and the surgeon could not lock it.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The returned locking screw was inspected under a microscope.The thread below the screw head which is intended to lock the screw in the plate, shows plastic deformation which could explain the loss of the angular locking ability.The damage pattern suggests high force application during locking attempts.A potential non-conformity report was initiated to address this event.The comprehensive root cause analysis of the potential ncr included a surface and microstructure analysis as well as nano-indent hardness measurement of variax1 and variax2 screw samples by the fraunhofer institute on behalf of stryker.Further internal investigation efforts were focusing on the anodization color difference between variax1 and variax2 screws.Significant differences between the screws which could result in the reported complaints have not been revealed in either fraunhofer or stryker investigations.Excessive in-house handling and bench testing with variax2 screws from various manufacturing batches showed that locking is achieved as intended.The desired increase in torque indicating to the customer that the screw is locking in the plate, can be confirmed.A review of the device history for the reported lot did not indicate any abnormalities.No deviation from the specifications was noted.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Considering the information given and based on the above investigations a root cause of the reported event could not be determined.If any further substantial information is provided, the investigation report will be updated.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L26MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11971181
Report Number0008031020-2021-00260
Device Sequence Number11898056
Product Code HWC
UDI-Device Identifier07613327087017
UDI-Public07613327087017
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number657326
Device Catalogue Number657326
Device Lot Number636995
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2021
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer08/03/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1